Ohio, 2012Damaging Winds in Ohio, July 1, 2012
July 1, 2012 · NWS PBZ · 11 events in 4 counties and zones
An area of thunderstorms with an upper level disturbance moved across eastern Ohio, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $315,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms with an upper level disturbance moved across eastern Ohio, some of which were severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 6:35 PM EST, 18 minutes earlier.
Area forecast discussion, Jul 1, 6:35 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT SUN JUL 1 2012
.SYNOPSIS...
EXPECT LITTLE RELIEF FROM WARM AND HUMID WEATHER OVER THE NEXT
SEVERAL DAYS. A SERIES OF UPPER DISTURBANCES WILL GENERATE
OCCASIONAL THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CURRENTLY WATCHING TWO THUNDERSTORM COMPLEXES. ONE IS MOVING
ACROSS FAR W OHIO, THE OTHER INTO NW OHIO. BOTH ARE FIRING IN THE
VICINITY OF A BROAD SW WHICH WILL CONTINUE TO MOVE EASTWARD INTO
THE EVENING, BUT WILL WEAKEN. LOOKING AT THE CURRENT MESOANALYSIS,
THERE IS MODERATE SHEER ACROSS THE ENTIRE REGION, HOWEVER THE VERY
UNSTABLE AIR REMAINS ACROSS THE FAR SOUTH, IN THE WATCH AREA AND
FURTHER SOUTH INTO WV. THERE REMAINS A GOOD DEAL OF ENERGY
AVAILABLE ACROSS THE REST OF THE AREA, WHICH WILL HELP TO SUSTAIN
THE NORTHERN COMPLEX.
CURRENT RADAR TRENDS ARE SHOWING THE COMPLEX TO OUR DUE WEST
BEGINNING TO SHIFT TO THE DUE SOUTH, WHILE THE COMPLEX TO THE NW,
IS GAINING STRENGTH AND STAYING ON A PATH THAT WILL BRING IT
INTO NORTHERN PORTIONS OF THE WESTERN CWA AROUND 00Z. CURRENT
MODEL DATA IS SHOWING AN AREA OF MID-LEVEL FRONTOGENESIS, WITH A
WEAK THERMAL TROUGH, WHICH WOULD INDICATE THAT THE NORTHERN
COMPLEX WILL TRACK FROM CLOSE TO CLE TO PIT TOWARD JST DURING THE
EVENING HOURS. CURRENTLY NOT SURE IF THE AREA CAN HOLD ITS SEVERE
FEATURES IT WILL BE ENCOUNTERING A SOMEWHAT MORE STABLE
ATMOSPHERE. ADDITIONALLY, THERE IS CLOUD COVER AHEAD OF THE AREA
THAT IS EXTENDING INTO NORTHERN PA. USING MODEL DATA TO DELINEATE
THE TIMING, IT WILL MOVE THROUGH QUICKLY CLEARING THE AREA BY
AROUND MIDNIGHT.
NOW BEGINNING TO THINK THAT THE FOCUS FOR THIS EVENING SHOULD
SHIFT TO THE NORTHERN AREA.
ONCE THE STORMS CLEAR, CONDITIONS WILL QUIET DOWN FOR THE REMAINDER
OF THE NIGHT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
PERSISTENCE GOING INTO THE EARLY PART OF THE WEEK SEEMS TO BE THE
KEY AS LARGE SCALE MODELS AND MESOSCALE MODELS CONTINUE TO VARY ON
THE TIMING OF SHORT WAVES AND FRONTAL PLACEMENT. THE BETTER
CONSENSUS SEEMS TO COME IN BY TUESDAY AFTERNOON AS THE FRONTAL
BOUNDARY STARTS TO LIFT NORTHWARD. STRONGER INSTABILITY ON ALL
MODELS...MORE LOW LEVEL WARM ADVECTION...AND BETTER MIXING SHOULD
ALLOW THINGS TO BECOME MORE UNSTABLE AND HOTTER BY TUESDAY
AFTERNOON. FORECAST POPS WERE ADJUSTED UPWARD...AS WERE
TEMPERATURES A BIT.
AFTER TUESDAY...CONSENSUS SEEMS TO BUILD TOWARD RIDGING BECOMING
THE DOMINANT FEATURE IN OUR WEATHER. AS A RESULT...POPS SHOULD
GRADUALLY START TO WANDER DOWNWARD...WHILE TEMPERATURES START TO
CREEP UPWARD. THIS WILL LIKELY TAKE ONE DAY BEYOND TUESDAY'S
WEATHER TO BECOME REALITY AS LOW LEVEL NORTHERLY FLOW ON THE FRONT
SIDE OF THE RIDGE ON WEDNESDAY COMBINED WITH WEAKER MIXING WILL
PROBABLY KEEP TEMPERATURES SUBDUED SLIGHTLY ON WEDNESDAY. FRIES
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
STRONG UPPER RIDGE IS PROGGED TO HOLD OVER THE CENTRAL HIGH PLAINS
THROUGH LATE IN THE WEEK...THEN SHIFT EASTWARD A BIT AS THE WEEKEND
APPROACHES. TIMING OF PRECIPITATION EPISODES WILL REMAIN DIFFICULT
AS SEVERAL SHORT WAVES RIDE OVER THE TOP OF THE RIDGE. FORECAST POPS
ARE GENERALLY IN CHANCE CATEGORY DURING PEAK HEATING...AND ISOLATED
AT NIGHT.
TEMPERATURES SHOULD STAY AROUND 10 DEGREES ABOVE NORMAL THROUGH THE
EXTENDED PERIOD.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/... SFC FRONTAL SYSTEM
REMAINS STRETCHED ACROSS MID-ATLANTIC REGION. SHORT WAVE IN THE
UPPER ATMOSPHERE WILL TRIGGER SCATTERED THUNDERSTORMS AND SHOWERS
THIS EVENING AND MONDAY AFTERNOON. SCATTERED SHOWER AND STORMS
WILL MOVE SOUTHEAST OF FORECAST AREA BY 05Z-06Z. VISIBILITIES 2-4
IN BR BY EARLY MORNING THOSE TERMINALS RECEIVING RAIN. HOT AND
HUMID WITH LATE AFTERNOON OR EVENING SHOWERS AND STORMS AGAIN ON
MONDAY. THIS EVENING, WINDS GUSTY IN THUNDERSTORMS, OTHERWISE
BECOMING VARIABLE LESS THAN 5 KTS. WINDS BECOMING NORTHWEST 5 TO
10 KTS ON MONDAY.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY... RESTRICTIONS ARE
POSSIBLE IN ISOLATED TO SCATTERED PRECIPITATION AND LATE NIGHT FOG
THROUGH THE PERIOD.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 1, 2:26 AM EST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 AM EDT SUN JUL 1 2012
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-021200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
326 AM EDT SUN JUL 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 1, 6:16 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EDT SUN JUL 1 2012
OHZ048-057-020015-
COSHOCTON OH-MUSKINGUM OH-
716 PM EDT SUN JUL 1 2012
...STRONG THUNDERSTORMS WILL AFFECT COSHOCTON AND MUSKINGUM
COUNTIES...
AT 711 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 22 MILES
NORTH OF MARTINSBURG TO 17 MILES NORTHWEST OF SOMERSET...MOVING EAST
AT 35 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
NEW GUILFORD... WALHONDING... NELLIE...
DILLON STATE PARK... COOPERDALE... EAST FULTONHAM...
WARSAW... LAYLAND... BLISSFIELD...
ZANESVILLE... DRAKE... CONESVILLE...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 170.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3996 8220 4017 8219 4025 8220 4046 8218
4045 8171 4037 8171 4037 8168 4015 8170
4015 8172 3982 8172 3982 8218 3990 8217
3991 8223 3995 8224Thunderstorm Wind, Muskingum
- When
- July 1, 6:53 PM EST
- Where
- Muskingum County, 0.87 mi SE of Duncan Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.860, -81.910
The 911 center reported power lines down southeast of Zanesville.
Thunderstorm Wind, Muskingum
- When
- July 1, 7:25 PM EST
- Where
- Muskingum County, 0.87 mi SE of Zanesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.940, -82.010
The 911 center reported power lines down in Zanesville.
Thunderstorm Wind, Tuscarawas
- When
- July 1, 7:39 PM EST
- Where
- Tuscarawas County, Bolivar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 40.650, -81.450
The 911 center reported trees and power lines down in Bolivar.
Thunderstorm Wind, Tuscarawas
- When
- July 1, 7:48 PM EST
- Where
- Tuscarawas County, Bolivar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 40.650, -81.450
The 911 call center reported trees and power lines down in Bolivar.
Thunderstorm Wind, Tuscarawas
- When
- July 1, 7:49 PM EST
- Where
- Tuscarawas County, 0.87 mi SW of Strasburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 40.590, -81.530
The 911 center reported trees and power lines down near Strasburg.
Thunderstorm Wind, Carroll
- When
- July 1, 7:55 PM EST
- Where
- Carroll County, 1.26 mi WSW of Leesville Res
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.470, -81.240
The 911 call center reported trees down southeast of Sherrodsville.
Thunderstorm Wind, Carroll
- When
- July 1, 7:55 PM EST
- Where
- Carroll County, 2.51 mi WNW of Morges
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.650, -81.290
The 911 call center reported trees down on S.R. 524 near Magnolia.
Thunderstorm Wind, Harrison
- When
- July 1, 7:59 PM EST
- Where
- Harrison County, 0.87 mi NW of Deersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -81.190
A trained spotter reported numerous trees down blocking county road 2 near Deersville.
Thunderstorm Wind, Harrison
- When
- July 1, 8:16 PM EST
- Where
- Harrison County, 0.53 mi E of Cadiz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -80.990
Emergency management reported trees down on Route 250 near Cadiz.
Thunderstorm Wind, Harrison
- When
- July 1, 8:30 PM EST
- Where
- Harrison County, 0.87 mi NW of Deersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -81.190
A trained spotter reported trees and power lines down northwest of Cadiz.
Thunderstorm Wind, Harrison
- When
- July 1, 8:30 PM EST
- Where
- Harrison County, 2.1 mi SW of Archer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.350, -81.100
Emergency management reported trees down northeast of Tappan Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393415, 393416, 393417, 393418, 393419, 393420, 393421, 393422, 393423, 393424, 393425.